Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What could be the cause of odour in urine, metallic taste and leg cramps in night with low back pain ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I'm 47 years old, very active, 5'9 weighing 123 lbs. (I was 132 lbs and recently lost 9 lbs over 3 months). For the past 2-3 months i have noticed an odor in urine and my mouth has a metallic taste. I've also experienced cramping in my legs at night, and low back pain. I've been drinking more water, concerned of hydration? Urine frequency seems normal. I'm very active, running, cycling, weight lifting. I recently had a physical and my cholesterol is down to 180, dropping 40 points from 2 years ago. My doctor didn't test for vitamins or minerals in blood work, etc. Just cholesterol and lymes disease. These symptoms are odd to me - metallic taste when taking XXXXXXX breathes, especially noticeable when running, pneumonia/metallic like smell in urine and low back pain - cramping in legs. Help?
Posted Mon, 7 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Jasvinder Singh 30 minutes later

Thanks for posting your query.

Metallic smell in urine could be due to bacterial infection in the urinary tract without regular symptoms of UTI, dehydration, consumption of red meat or high protein foods or kidney diseases. Since you are having low back pain as well, so kidney cause is the first possibility that comes to mind which should be evaluated.

Secondly leg cramps and low back pain can be due to alterations in the balance of salts in the bloodstream (such as a high or low sodium,calcium or potassium level), neuropathy(especially in diabetes),hypothyroidism,peripheral vascular disease(narrowing of the leg arteries which causes poor circulation),sarcoidosis,excess alcohol or nerve compression due to spinal causes.

Metallic taste in mouth can be due to poor oral hygiene & oral infections, drug-induced (antibiotics, antidepressants, vitamins, iron preparations, calcium preparations, captopril, Metformin, etc), food allergy, peptic ulcer and kidney disease & kidney stones.

I think you should consult your doctor and get urine examination for infection, ketones, kidney function tests, levels of sodium, calcim and potassium and a nerve conduction velocity test for the spinal nerves (last of all).

Till that time, you can fight against the metallic taste by having citrus juices, lemonade and foods marinated in vinegar. Also try the following lifestyle measures:

1)     Try raising the head of your bed about four inches with blocks.
2)     It also might help to avoid eating or drinking for two hours before you lie down.
3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods.
4)     Also take some antacid but if the symptoms are severe, then you may need drugs like proton pump inhibitors like omeprazole after consulting your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor